Texas, 2024

Damaging Winds in Texas, July 7, 2024

July 7, 2024 · NWS OUN · 3 events in 2 counties and zones

A high-amplitude (yet overall weak in magnitude) upper trough rotated across the central CONUS on the 7th. Scattered thunderstorms developed along a quasi-stationary boundary across portions of western and central Oklahoma during the early evening of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A high-amplitude (yet overall weak in magnitude) upper trough rotated across the central CONUS on the 7th. Scattered thunderstorms developed along a quasi-stationary boundary across portions of western and central Oklahoma during the early evening of the 7th. Strong instability and sufficient deep-layer wind shear emerged along and south of the aforementioned boundary, fostering a mix of multi-cell and transiently organized (supercell) storm modes. Damaging wind gusts occurred with a few thunderstorms across western-north Texas during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 7, 4:56 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 7, 4:56 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
556 PM CDT Sun Jul 7 2024

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 130 PM CDT Sun Jul 7 2024

Round one is just about done, as storms continue to move across
the far southeastern third of our forecast area. In the past 12
hours, widespread rains have occurred in Oklahoma, with nearly 6
inches of rainfall in Kingfisher County. Unfortunately, our Texas
counties have been shut out so far, but this event isn't over by
any means.

To say the pattern is complicated might be in insult to the word
complicated. First, the MCS continues to push an outflow boundary
from Wichita Falls to Durant (at 18Z). There is an elevated
frontal boundary noted on satellite and observations from El Reno
to Guymon, which will likely be a big player in additional
thunderstorm development. Between these boundaries, there is a
mix of sunshine and cloud cover, but a lot of SW Oklahoma and
western north Texas are under clear skies. In these clear skies,
temperatures are in the 80s and 90s...and the dewpoints are near
or above 70.

Additional thunderstorms are already attempting to develop on the
intersection of the boundary and deferential heating boundary
around Union City to Binger (1825Z). CAMS are on board with these
thunderstorms moving a bit to the south and increasing in
coverage and intensity during the afternoon and evening hours.
Forecast CAPE and shear values will be sufficient for supercell
features in storms that are able to develop, with large hail and
gusty thunderstorm winds being the primary hazards.

Fox

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 130 PM CDT Sun Jul 7 2024

Rain and thunderstorm chances remain through Monday night and
Tuesday, as Beryl tracks in to the Arklatex. However, the
northern and northwestern sections of our forecast area will be
dry, as the tropical moisture stays south and east.

Afterwards, the atmosphere returns to its normal state, with
scattered clouds during the day and temperatures warming back into
the low-mid 90s...where they should be for this time of year.

Fox

&&

.AVIATION...
(00Z TAFS)
Issued at 456 PM CDT Sun Jul 7 2024

Showers and thunderstorms will affect central and southwestern
Oklahoma TAF sites this evening. Another complex of storms are
expected to move into western Oklahoma and spread east before and
around sunrise Monday. This complex will slowly move south across
the Red River by late morning. MVFR and VFR conditions are
expected except in some thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  81  66  86 /  80  60  20  10
Hobart OK         65  82  63  89 /  70  70  20  10
Wichita Falls TX  69  86  68  89 /  40  50  10  10
Gage OK           63  80  60  86 /  70  60  10   0
Ponca City OK     66  83  65  86 /  90  50  20  10
Durant OK         70  85  67  88 /  30  70  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Monday morning for OKZ004>031-033>042-
     044>046-050.

TX...None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION...10
Hazardous weather outlook, Jul 7, 2:45 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
345 PM CDT Sun Jul 7 2024

OKZ004>048-050>052-TXZ083>090-082045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
345 PM CDT Sun Jul 7 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight..

.Thunderstorms...
Additional showers and thunderstorms are expected to develop near
and along a cold front across northern Oklahoma. Modest
instability and strengthening wind fields will allow for a few
supercell thunderstorms with the potential for large hail and
damaging wind gusts. . This activity is expected to develop into a
complex of storms that will move south this evening and overnight
across much of Oklahoma and into north Texas. Damaging wind gusts
of 60 to 80 mph and heavy rainfall will be he main hazards.

.Heavy Rainfall...
Multiple rounds of storms today and tonight will result in areas
of heavy rainfall and possible flooding and flash flooding. A
Flood Watch is in effect for much of Oklahoma this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Lingering areas of showers and thunderstorms will occur Monday and
some heavy rainfall will be possible early in the day. Storm
chances continue across parts of the area through Thursday.

.Heavy Rainfall...
Heavy rainfall will continue to be possible Monday morning. A
Flood Watch is in effect for a large portion of the area during
this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 7, 7:15 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
815 PM CDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     Tstm Wnd Gst     4 N Hollister           34.39N 98.87W
07/07/2024  M60 MPH          Tillman            OK   Emergency Mngr

            Emergency manager measured wind gusts at 60
            mph.

&&

Fox
Local storm report, Jul 7, 7:20 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
820 PM CDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Hail             6 E Manitou             34.52N 98.88W
07/07/2024  M1.00 Inch       Tillman            OK   Public

            Quarter sized hail reported near Lake
            Frederick.

&&

Fox
Local storm report, Jul 7, 7:42 PM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
842 PM CDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Hail             4 SSW Chattanooga       34.36N 98.68W
07/07/2024  E1.00 Inch       Tillman            OK   Emergency Mngr

&&
Local storm report, Jul 7, 8:07 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
907 PM CDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Tstm Wnd Gst     3 W Grandfield          34.23N 98.74W
07/07/2024  M58 MPH          Tillman            OK   Mesonet

0659 PM     Tstm Wnd Dmg     3 NW Ninnekah           34.98N 97.95W
07/07/2024                   Grady              OK   Emergency Mngr

            Power lines down on roadway starting small
            fires. Time estimated.

0645 PM     Hail             Lindsay                 34.84N 97.61W
07/07/2024  M1.00 Inch       Garvin             OK   Public

            Time estimated.

0605 PM     Tstm Wnd Dmg     4 E Tabler              35.04N 97.76W
07/07/2024                   Grady              OK   Emergency Mngr

            Tree downed blocking county street 2940.
            Time estimated.

&&
Special weather statement, Jul 7, 8:09 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Norman OK
909 PM CDT Sun Jul 7 2024

OKZ037-044-TXZ086-089-090-080245-
Tillman OK-Cotton OK-Clay TX-Wichita TX-Archer TX-
909 PM CDT Sun Jul 7 2024

...Strong thunderstorms will impact portions of southern Cotton,
southeastern Tillman, northwestern Clay, northeastern Archer and
Wichita Counties through 945 PM CDT...

At 908 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cookietown to near Burkburnett to near
Iowa Park. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Holliday, Dean, Randlett,
Jolly, Devol, Cookietown, Sheppard AFB, Lakeside City, Pleasant
Valley, Taylor, Charlie, and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3397 9883 3416 9868 3423 9862 3438 9853
      3418 9823 3383 9837 3368 9870
TIME...MOT...LOC 0208Z 323DEG 16KT 3426 9848 3404 9856 3396 9871

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Jul 7, 8:16 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Norman OK
916 PM CDT Sun Jul 7 2024

OKZ036-037-080245-
Tillman OK-Jackson OK-
916 PM CDT Sun Jul 7 2024

...A strong thunderstorm will impact portions of southeastern Jackson
and west central Tillman Counties through 945 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Olustee, moving southeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tipton, Olustee, Elmer, Humphreys, and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3461 9939 3452 9908 3441 9930 3454 9945
TIME...MOT...LOC 0215Z 310DEG 11KT 3454 9937

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 49 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
July 7, 8:19 PM CST
Where
Wichita County, Burkburnett
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.090, -98.560

Multiple 6-inch diameter tree limbs blown down. Time is radar estimated.

Thunderstorm Wind, Wichita

When
July 7, 8:32 PM CST
Where
Wichita County, 0.8 mi S of (Sps)sheppard Afb
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
33.979, -98.493

Wichita Falls, Sheppard Air Force Base (KSPS) observation.

Thunderstorm Wind, Baylor

When
July 7, 9:55 PM CST
Where
Baylor County, 2.16 mi SW of Seymour Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.632, -99.291

Seymour (SEYM) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200914, 1199743, 1199744.